Alert archive / Massachusetts / Coastal Flood Statements in 2024
Coastal Flood Statement 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this coastal flood statement at Feb 4, 2024, 3:07 PM EST for Dukes County, Nantucket County, Massachusetts. It took effect at Feb 5, 2024, 6:00 AM EST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Feb 4, 2024, 3:07 PM EST (20:07 UTC)
- In effect from
- Feb 5, 2024, 6:00 AM EST
- Expired
- Feb 5, 2024, 9:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
Counties Dukes County, MA, Nantucket County, MA
The radar
The Boston radar (KBOX), 95 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
033
WHUS41 KBOX 042007
CFWBOX
Coastal Hazard Message
National Weather Service Boston/Norton MA
307 PM EST Sun Feb 4 2024
MAZ023-024-050915-
/O.NEW.KBOX.CF.S.0002.240205T1100Z-240205T1400Z/
Dukes MA-Nantucket MA-
307 PM EST Sun Feb 4 2024
...COASTAL FLOOD STATEMENT IN EFFECT MONDAY MORNING...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways (3.3 to 5.2 feet Mean Lower Low Water).
* WHERE...Dukes MA and Nantucket MA Counties.
* WHEN...Monday morning.
* IMPACTS...Roads remain passable. Low lying areas and roads
near Nantucket Harbor, including Easy Street, may experience
pockets of shallow flooding less than one foot deep.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
&&
Time of high total tides are approximate to the nearest hour.
Edgartown
MLLW Categories - Minor 4.0 ft, Moderate 5.0 ft, Major 7.0 ft
MHHW Categories - Minor 3.2 ft, Moderate 4.2 ft, Major 6.2 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
04/08 PM 3.1/ 3.6 2.2/ 2.7 1.7/ 2.2 2-3 None
05/08 AM 4.0/ 4.5 3.2/ 3.7 1.8/ 2.2 3 Minor
05/08 PM 2.7/ 3.2 1.9/ 2.3 1.3/ 1.8 3 None
06/06 AM 3.4/ 3.9 2.6/ 3.1 1.2/ 1.7 3 None
Vineyard Haven
MLLW Categories - Minor 4.5 ft, Moderate 6.0 ft, Major 7.0 ft
MHHW Categories - Minor 2.5 ft, Moderate 4.0 ft, Major 5.0 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
04/06 PM 2.7/ 3.2 0.7/ 1.1 1.6/ 2.0 2 None
05/07 AM 3.1/ 3.6 1.1/ 1.6 1.7/ 2.2 3 None
05/06 PM 2.2/ 2.7 0.2/ 0.8 1.3/ 1.8 2 None
06/08 AM 2.5/ 3.0 0.5/ 1.0 1.0/ 1.5 3 None
Nantucket Harbor
MLLW Categories - Minor 5.0 ft, Moderate 6.5 ft, Major 8.0 ft
MHHW Categories - Minor 1.4 ft, Moderate 2.9 ft, Major 4.4 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
04/07 PM 3.9/ 4.4 0.2/ 0.8 1.7/ 2.2 4-5 None
05/07 AM 5.0/ 5.5 1.4/ 1.9 1.9/ 2.3 6 Minor
05/08 PM 3.5/ 4.0 -0.2/ 0.3 1.3/ 1.8 5 None
06/08 AM 4.4/ 4.9 0.8/ 1.3 1.1/ 1.6 4-5 None
&&
$$1 follow-up statement
602
WHUS41 KBOX 050759
CFWBOX
Coastal Hazard Message
National Weather Service Boston/Norton MA
259 AM EST Mon Feb 5 2024
MAZ023-024-051400-
/O.CON.KBOX.CF.S.0002.240205T1100Z-240205T1400Z/
Dukes MA-Nantucket MA-
259 AM EST Mon Feb 5 2024
...COASTAL FLOOD STATEMENT REMAINS IN EFFECT FROM 6 AM TO 9 AM
EST THIS MORNING...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways (3.3 to 5.2 feet Mean Lower Low Water).
* WHERE...Dukes MA and Nantucket MA Counties.
* WHEN...Monday morning.
* IMPACTS...Roads remain passable. Low lying areas and roads
near Nantucket Harbor, including Easy Street, may experience
pockets of shallow flooding less than one foot deep.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
&&
Time of high total tides are approximate to the nearest hour.
Edgartown
MLLW Categories - Minor 4.0 ft, Moderate 5.0 ft, Major 7.0 ft
MHHW Categories - Minor 3.2 ft, Moderate 4.2 ft, Major 6.2 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
04/08 PM 3.1/ 3.6 2.2/ 2.7 1.7/ 2.2 2-3 None
05/08 AM 4.0/ 4.5 3.2/ 3.7 1.8/ 2.2 3 Minor
05/08 PM 2.7/ 3.2 1.9/ 2.3 1.3/ 1.8 3 None
06/06 AM 3.4/ 3.9 2.6/ 3.1 1.2/ 1.7 3 None
06/09 PM 2.5/ 3.0 1.7/ 2.2 1.0/ 1.5 3 None
07/09 AM 3.4/ 3.9 2.6/ 3.1 1.0/ 1.5 3 None
Vineyard Haven
MLLW Categories - Minor 4.5 ft, Moderate 6.0 ft, Major 7.0 ft
MHHW Categories - Minor 2.5 ft, Moderate 4.0 ft, Major 5.0 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
04/06 PM 2.7/ 3.2 0.7/ 1.1 1.6/ 2.0 2 None
05/07 AM 3.1/ 3.6 1.1/ 1.6 1.7/ 2.2 3 None
05/06 PM 2.2/ 2.7 0.2/ 0.8 1.3/ 1.8 2 None
06/08 AM 2.5/ 3.0 0.5/ 1.0 1.0/ 1.5 3 None
06/09 PM 2.2/ 2.7 0.2/ 0.7 1.0/ 1.5 3 None
07/09 AM 2.3/ 2.8 0.4/ 0.9 0.8/ 1.3 2 None
Nantucket Harbor
MLLW Categories - Minor 5.0 ft, Moderate 6.5 ft, Major 8.0 ft
MHHW Categories - Minor 1.4 ft, Moderate 2.9 ft, Major 4.4 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
04/07 PM 3.9/ 4.4 0.2/ 0.8 1.7/ 2.2 4-5 None
05/07 AM 5.0/ 5.5 1.4/ 1.9 1.9/ 2.3 6 Minor
05/08 PM 3.5/ 4.0 -0.2/ 0.3 1.3/ 1.8 5 None
06/08 AM 4.4/ 4.9 0.8/ 1.3 1.1/ 1.6 4-5 None
06/09 PM 3.2/ 3.7 -0.3/ 0.2 1.0/ 1.5 4 None
07/09 AM 4.4/ 4.9 0.8/ 1.3 0.9/ 1.4 4 None
&&
$$What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Feb 4, 3:02 PM EST, 5 minutes earlier.
Area forecast discussion, Feb 4, 3:02 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
302 PM EST Sun Feb 4 2024
.SYNOPSIS...
Outside of some ocean effect snow showers for Cape Cod and
southeast MA Monday night into Tuesday, a prolonged period of
generally dry weather persists right into next weekend. Temps
moderate to above normal levels for the second half of the week
with highs likely reaching into the 50s by next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Persistence forecast in order for tonight as SNE remains on western
edge up upper low south of Nova Scotia. Large scale subsidence and
very dry air will lead to clear skies tonight. However, gusty N
winds will limit radiational cooling, especially in eastern New Eng.
Lows will range from the upper teens in interior northern and
western MA to the mid 20s near the coast. N winds will gust to 25-30
mph over the Cape/Islands and up to 20 mph near the coast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday...
Very dry air persists across SNE with PWATs around 0.10". Abundant
sunshine will continue, but a mid level shortwave will be rotating
around the closed low to the east and approaching SNE from the
north. Cold advection over the water with NNE flow will result in
ocean effect clouds backing in from the east and overspreading the
Cape/Islands in the afternoon. Highs will range from the mid 30s to
around 40. Gusty N winds to 25-30 mph will continue over the
Cape/Islands.
Monday night...
The mid level shortwave rotates south across SNE 00-06z. Cold pool
aloft will deepen the boundary layer, especially over the ocean
where delta T from top of mixed layer to SST increases to 15C. This
will lead to scattered ocean effect snow showers developing. NNE
trajectory favors Cape Cod into Plymouth county where a coating to
an inch accum is possible by Tue morning. Low clouds will increase
across rest of eastern MA into RI where just a few flurries are
possible, with less cloud cover into western New Eng. Lows will be
mostly in the 20s, with some upper teens across the interior high
terrain.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Key Points...
* Mainly dry with moderating/above temps for the 2nd half of the week
* Well above normal temps by next weekend with highs into the 50s
Details...
A ridge of high pressure to our northwest coupled with a distant
offshore low pressure system will result in dry/quiet weather with
seasonable to slightly above normal temps Tue & Wed. Highs mainly in
the upper 30s to the lower 40s both days with Wed the slightly
milder day. Dry weather prevails...except for perhaps some lingering
ocean effect snow showers/flurries & clouds Tue towards the
southeast New England coast with low level NNE flow.
The ridge of high pressure slides to our south by the latter half of
the week. At the same time a shortwave trough over the southern
Plains lifts northeast towards the Great Lakes. This combination
will allow rising height fields and an milder southwest flow of air
across the region. Highs should recover well into the 40s Thu and
may flirt with 50 in some locales on Fri. Outside of a sneaky
backdoor front which always need to be watched this time of
year...highs will be well into the 50s and perhaps taking a run at
60 for Sat. It still looks to remain mild into Sunday with the
potential for 50+; albeit not as mild as what we are thinking for
Sat.
There is little synoptic scale forcing for any organized
precipitation into next weekend. Perhaps a few brief showers later
Fri into Fri night with a shortwave/approaching warm front. But for
all intensive purposes our extended period of dry weather continues
right into next weekend.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update...
Through Monday...High confidence.
VFR. N/NW wind gusts to 15-20 kt, but up to 25-30 kt Cape/Islands.
Ocean effect clouds develop and move onshore across Cape/Islands Mon
afternoon with some MVFR cigs possible.
Monday night...
VFR for much of SNE, but ocean effect clouds and MVFR cigs expand
across eastern MA. Scattered ocean effect showers developing across
Cape Cod into Plymouth county with localized accum up to an inch
possible. N wind 5-15 kt with gusts to 20-25 kt Cape/Islands.
KBOS TAF...High confidence.
KBDL TAF...High confidence.
Outlook /Tuesday through Friday/...
Tuesday: Mainly VFR, with local IFR possible. Breezy. Chance
SHSN.
Tuesday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHSN.
Wednesday: Mainly VFR, with local MVFR possible. Breezy.
Wednesday Night through Thursday Night: VFR. Breezy.
Friday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent. High - greater than 60 percent.
Tonight through Monday Night...High confidence.
Small Craft Advisories expanded for all waters tonight into Monday.
Well mixed boundary layer over the waters will promote northerly
gusts to 25-30 kt, strongest over eastern waters where a few G35 kt
possible tonight. The gusty winds will linger into Monday night over
eastern waters. Rough seas over open waters.
Outlook /Tuesday through Friday/...
Tuesday: Moderate risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Rough seas up to 9 ft. Chance of
snow showers. Visibility 1 to 3 nm.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas. Slight chance of
snow showers. Visibility 1 to 3 nm.
Wednesday: Moderate risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Areas of rough seas.
Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas up to 5 ft.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft.
Thursday Night through Friday: Winds less than 25 kt. Seas up
to 5 ft.
&&
.TIDES/COASTAL FLOODING...
A surge up to 2 ft is expected with the high tide Mon morning. This
may result in minor splashover for Nantucket Harbor and portions of
Marthas Vineyard, including Vineyard Haven and Edgartown. No issues
elsewhere.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 7 PM this evening to 1 AM EST
Tuesday for ANZ230.
Small Craft Advisory until 7 AM EST Tuesday for ANZ231-232-250-
251-254-255.
Small Craft Advisory from 7 PM this evening to 1 PM EST Monday
for ANZ233>235-237.
Small Craft Advisory from 1 AM to 1 PM EST Monday for ANZ236.
Small Craft Advisory from 7 PM this evening to 7 AM EST
Tuesday for ANZ256.
&&
SYNOPSIS...KJC/Frank
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Frank
AVIATION...KJC/Frank
MARINE...KJC/FrankThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 3:05 PM EST | Small Craft Advisory | BOX | 3 days |
Nearby
Coastal Flood Statements in Massachusetts, 2024Every coastal flood statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.